Alert archive / Nevada / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 9, 1998, 3:59 PM PDT for Clark County, Nevada. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1998, 3:59 PM PDT (22:59 UTC)
- Expired
- Sep 9, 1998, 4:05 PM PDT
- In force
- 6 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
818
WUUS1 KLAS 092300 RRA
SVRLAS
NVC003-092340-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PDT WED SEP 9 1998
* SEVERE THUNDERSTORM WARNING FOR
CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
...THIS SUPERCEDES AND EXTENDS THE PREVIOUS WARNING ISSUED FOR
CENTRAL CLARK COUNTY UNTIL 405 PM PDT...
* UNTIL 440 PM PDT
* SOME LOCATIONS AFFECTED
LAS VEGAS
NORTH LAS VEGAS
HENDERSON
BOULDER CITY
* THUNDERSTORMS WINDS OVER 60 MPH HAVE BEEN REPORTED AT VARIOUS
LOCATIONS AROUND BOULDER CITY AND THE LAS VEGAS VALLEY AS OF
350 PM. ALSO...DAMAGE TO CONSTRUCTION SIGNS HAS BEEN OBSERVED.
DAMAGING WINDS EXCEEDING 60 MPH WILL CONTINUE ACROSS THE
LAS VEGAS METRO AREA UNTIL 430 PM PDT.
BRIEF PERIODS OF LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. SOME
LOCATIONS HAVE RECORDED UP TO ONE-HALF INCH /0.50/ OF RAINFALL IN
LESS THAN 15 MINUTES.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:35 PM PDT, 24 minutes earlier.
Area forecast discussion, Sep 9, 3:35 PM PDT, 24 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 335 PM PDT WED SEP 9 1998 SYNOPSIS...A STRONG TROUGH OF LOW PRESSURE APPROACHING THE WEST COAST IS FORECAST TO SLOW AND THEN STALL OVER CENTRAL CALIFORNIA THURSDAY AND FRIDAY. THIS SYSTEM WILL KEEP AN UNSEASONABLY MOIST AND UNSTABLE AIR MASS ACROSS THE REGION FOR A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK. DISCUSSION...ACTIVE WEATHER DAY WITH APPROACHING TROUGH ON SCHEDULE AND WATCHES/WARNINGS BEING ISSUED. SURFACE PRESSURE FALLS OVER SOUTH CENTRAL NV WITH DEW POINT AXIS SURGING NWD ALONG CO RVR...ACROSS CLARK AND INTO LINCOLN COUNTIES. THUNDERSTORMS ORGANIZING IN N-S LINES (NEARLY UNIDIRECTIONAL SHEAR WITH VEERING IN LOWER LEVELS) FROM CO RIVER VALLEY AND WRN AZ NORTH INTO CLARK AND LINCOLN COUNTIES IN NV. STORMS STARTING TO REALLY GET GOING AS DIVERGENCE AND UVV APPROACH. AFTER INITIAL WIND GUSTS...CONCERN FOR FLASH FLOODING INCREASING AS STORMS LIKELY TO START TRAINING IN UNIDIRECTIONAL SHEAR ENVIRONMENT. COORDINATED WITH SPC (THANKS RICH AND MIKE) ON SLIGHT RISK AREA WHICH LOOKS GOOD. SEVERE THREAT TO CONTINUE INTO EARLY EVENING WITH INCREASING DIVERGENCE EXPECTED DUE TO ENTRANCE REGION OF JET OVER NV. ALSO WATCHING DARKENING AREA ON WV SATELLITE SWINGING THROUGH BASE OF TROUGH AND APPROACHING SRN CA/SRN NV. SATELLITE AND MODEL OVERLAYS INDICATE THAT NGM DOING BEST AT 18Z AND PREFER NGM/AVN COMBINATION. USING RUC AND LOCAL RAMS MODELS FOR DETAILS TONIGHT. FORECAST PRETTY STRAIGHT FORWARD AS TROUGH IS CUT OFF FROM WESTERLIES THU AND REMAINS OVER CENTRAL CA THROUGH FRI. THIS SIMILAR TO PAST WEEKEND EXCEPT DEEP MOISTURE PULLED UP AHEAD OF TROUGH IS ACTED ON BY DECENT DYNAMICS THU. MOISTURE REMAINS OVER CO RIVER VALLEY AND SRN/ERN NV AND AZ FRI AND EXPECT DYNAMICS TO WEAKEN FOR MORE SCATTERED/DIURNAL NATURE TO STORMS. EXTENDED CONTINUES PESSIMISTIC AND NOT WILLING TO BUY INTO MRF IDEA OF DRYING THINGS OUT BY MON. MOISTURE CONTINUES TO LINGER AT LEAST INTO SUN AS CUT OFF WEAKENS AND SHEARS OUT. THIS PATTERN VERY UNUSUAL AND HAS BEEN PERSISTENT SO WILL WAIT UNTIL I SEE THE WHITES OF THEIR EYES BEFORE DRYING FORECAST OUT PREMATURELY. LAS 6443. NEMETH A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH BULLETIN FOR DETAILS. A WIND ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE LATEST WIND ADVISORY BULLETIN FOR DETAILS.
In the hours before
Special weather statement, Sep 9, 10:10 AM PDT, 5 hours 49 minutes before
AZZ001>003-036-NVZ013>022-100500- BULLETIN...IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WATCH...RESENT FOR CARSON NHP... NATIONAL WEATHER SERVICE LAS VEGAS NV 1008 AM PDT (1002 AM MST) WED SEP 9 1998 ...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM PDT/MST FOR CLARK... ESMERALDA...NYE AND LINCOLN COUNTIES IN NEVADA...AND MOHAVE COUNTY ARIZONA... SOME LOCATIONS IN THE FLASH FLOOD WATCH INCLUDE....LAS VEGAS... HENDERSON...PAHRUMP...GOLDFIELD...TONOPAH...CALIENTE...KINGMAN... LAUGHLIN-BULLHEAD CITY...LAKE HAVASU CITY...THE WESTERN END OF THE GRAND CANYON...AND THE LAKE MEAD NATIONAL RECREATION AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND ARE EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR URBANIZED AREAS. AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW DAYS WILL BE ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE SATURATED. A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD SWEEP YOU OR YOUR VEHICLE AWAY. LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NEMETH
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:49 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 61 min |
| Sep 9, 2:34 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 61 min |
| Sep 9, 2:53 PM PDT | Flash Flood Warning | VEF | Clark | 112 min |
| Sep 9, 3:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
| Sep 9, 4:14 PM PDT | Flash Flood Warning | VEF | Clark | 56 min |
| Sep 9, 4:14 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 56 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.